Drug #12: Valproic Acid

So, I counted and I’m onto my 12th psych med, still looking for the right combination that will keep things somewhat in balance, and not have too many side-effects. (I’m the queen of side-effects and am super sensitive to even low doses of meds.)

Drug #12 will be Valproic Acid, aka Depakote (Epival in Canada), aka “that horrible med that makes you obese and bald.” Needless to say I was quite hesitant to try this one, but I was desperate at the time.

What happened was my mood had been so low for weeks and weeks. Basically since I stopped Wellbutrin in June, due to it making me too high, I crashed. Horrible depression ensued and I had to take three weeks off work. My other med, Latuda (will write more on that drug later) was doing nearly nothing for my motivation/mood. Maybe I wasn’t suicidally depressed and crying non-stop, but my apathy was intolerable. So I thought, “Why not add a low dose of Wellbutrin back into the mix. What’s the worst that could happen?” Hah. Now I know. Within three days I was in a constant state of wanting to cover my ears and scream! I was beyond overstimulated; everything was so loud that even going for a walk was a challenge because of the loud traffic zooming past me. Shut up, shut up, shut up world! For a few days I locked myself in my apartment, cleaning and organizing it until it was nearly sterile, and shut out the overwhelming world until my next psych appointment. By the time I got to my appointment, I was a complete mess- I could barely maintain a coherent conversation, with being so distracted, not being able to sit still, and talking non-stop.

Valproic Acid was prescribed, at a low dose, of course. My shrink said that weight gain may not be inevitable if I watch my diet (carbs are evil!) and remain my active self. I didn’t necessarily believe him, and still worry that I may wake up 18 sizes larger than I am now.

It’s now been six days and I’m starting to feel its effects. The overstimulation has decreased enough that I can work again, and do regular things, like go to the mall without risking a nervous breakdown. As for the weight? I’ve actually lost 2lbs. I am not hungry at all. It’s usually when I’m depressed or high that I eat the worst- bingeing to help lift my mood or bingeing to quiet things down, or simply eating because food tastes so freaking amazing when you’re high. So being stable usually means having a more stable, healthy weight. (My BMI is currently 22.4, FYI- higher than it was when I was taking Wellbutrin/Topamax, but still obviously nowhere near obese.) I still fear gaining weight; maybe its irrational and a byproduct of having an eating disorder for many years, but the risk is there. I’m recording everything I eat and eating ridiculously healthy, so I’ll reassess in another week. (On a side-note, I’m not simply vain and wont tolerate any weight gain, but 1) I don’t want to fall back into my eating disorder, and 2) I have Polycystic Ovarian Syndrome and gaining weight worsens that condition.)

I thought I’d look at the research and see what studies say about gaining weight on Valproic Acid:

  • Martin, C. K., Han, H. H., Anton, S. D., Greenway, F. L., & Smith, S. R. (2009). Effect of valproic acid on body weight, food intake, physical activity and hormones: results of a randomized controlled trial. Journal of Psychopharmacology, 23(7), 814-825. According to this study, “Weight significantly increased in the VPA group (+0.49 kg), but not the placebo group.”
  • Verrotti, A. A., D’Egidio, C. C., Mohn, A. A., Coppola, G. G., & Chiarelli, F. F. (2011). Weight gain following treatment with valproic acid: pathogenetic mechanisms and clinical implications. Obesity Reviews, 12e32-e43. doi:10.1111/j.1467-789X.2010.00800.x. “Among the side effects of VPA, weight gain is frequently reported, although the real incidence and magnitude of this problem is unknown: the reported frequency of weight gain is between 10% and 70%.”
  • Masuccio, F., Verrotti, A., Chiavaroli, V., de Giorgis, T., Giannini, C., Chiarelli, F., & Mohn, A. (2010). Weight Gain and Insulin Resistance in Children Treated With Valproate: The Influence of Time. Journal of Child Neurology, 25(8), 941-947. doi:10.1177/0883073809349461. Regarding children on VPA: “The longitudinal part showed a major increase in body size and insulin resistance during the first year of therapy.”
  • Chengappa, K., Chalasani, L. L., Brar, J. S., Parepally, H. H., Houck, P., & Levine, J. (2002). Changes in body weight and body mass index among psychiatric patients receiving lithium, valproate, or topiramate: An open-label, nonrandomized chart review. Clinical Therapeutics, 24(10), 1576. “A total of 214 patients were included in the chart review (123 men, 91 women; mean age, 39.4 years). Patients receiving valproate gained a mean (SD) of 6.4 (9.0) kg.”
  • Bowden, C. (2003). Valproate. Bipolar Disorders, 5(3), 189-202. doi:10.1034/j.1399-5618.2003.00031.x. “The prevalence and amount of weight gain with valproate has ranged from 3 to 20%, with weight gains ranging from 3 to 24 pounds over a 3–12-month period.”

Okay, so research clearly states that weight gain is a significant problem associated with Valproic Acid. It’s dose dependent, of course, and I’m on a “mini” dose. I’ll keep monitoring my weight and see how it goes, otherwise it’s onto lucky #13!

Advertisements
This entry was posted in Uncategorized and tagged , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s